Thunderstorm Wind, Marquette
- When
- June 11, 7:50 PM CST to 8:10 PM CST
- Where
- Marquette County, 5 mi W of Westfield
- Measured
- 55 kt (63 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.533, -88.600
A powerful squall line plowed through most of south-central and southeast Wisconsin during the late evening hours of June 11, 2001, resulting in widespread damage to trees, power lines, and power poles. There were many reports of damage to residential homes, businesses, and motor vehicles, caused by falling trees/branches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A powerful squall line plowed through most of south-central and southeast Wisconsin during the late evening hours of June 11, 2001, resulting in widespread damage to trees, power lines, and power poles. There were many reports of damage to residential homes, businesses, and motor vehicles, caused by falling trees/branches. Maximum wind gusts were in the 64 to 78 knot range (74 to 90 mph) in parts of Sheboygan, Dodge, and Washington counties, and 50 to 63 knots (58 to 73 mph) elsewhere. In addition, three (3) tornadoes formed in a meso low-pressure on the left side of a pronounced down-burst located on the leading edge of the squall line. One of the tornadoes, rated F0, briefly affected the area southwest of the village of Marquette (Green Lake Co.). Later on, the same meso-low-pressure/down-burst couplet generated a F1 tornado that affected the area north and east of Fox Lake (Dodge Co.). The last tornado (F1) spun up near Rubicon (Dodge Co.) and moved southeast into Washington County, giving the city of Waterford a glancing blow. Refer to individual narratives on these 3 tornadoes under the tornado events for June 11th. Significant county reports follow.Marquette County: A tree fell on and damaged a home in Packwaukee. Near Westfield, ten (10) calf pens were destroyed.Green Lake County: A brief tornado (F0) damaged a home, barn, and several trees about 3 miles southwest of Marquette. In addition, near Dalton, two (2) barns were severely damaged by down-burst winds.Fond du Lac County: a boat in the Fond du Lac harbor sustained wind damage.Sheboygan County: Hurricane-force winds over-turned a barn four (4) miles north of Beechwood.Dodge County: A F1 tornado traveled from a point 4 miles north of Fox Lake to 4 miles east of Fox Lake. A tornado spun up near Rubicon and then moved southeast into Washington County just north of State Highway 60. Along its path in Dodge County, only F0 damage was observed. Elsewhere, in the village of Neosho, a residential home was damaged by felled trees. In a rural area near Hustisford, the roof of a home was partially ripped off and several farm outbuildings were damaged.Washington County: The tornado that spun up near Rubicon (Dodge Co.) intensified to a F1 rating as it moved southeast through the southwest part of Hartford, before dissipating southeast of the city. This tornado inflicted wind or tree damage to more than 250 residential homes and business. Waukesha County: Down-burst winds pushed over a barn near the village of Lannon. Most of the tree and power-line damage was noted in the Oconomowoc to Waukesha area, and in the North Prairie to Eagle area.Milwaukee County: tree/power-line damage across much of county. Several cars sustained damaged from felled trees. Mitchell Field had a measured maximum wind gust of 60 knots (69 mph). Lightning struck a Wauwatosa home, resulting in a roof/attic fire.As the squall line moved through south-central and southeast Wisconsin, heavy rains reduced visibilities to 100-200 feet at some locations. Total rainfall for the event was impressive, and exceeded 2 inches in some spots. West Allis (Milwaukee Co.) registered 2.70 inches, Watertown (Jefferson Co.) and Janesville (Rock Co.) measured 2.64 inches, Madison's Truax Field came in with 1.94 inches, and Milwaukee Mitchell Field recorded 1.75 inches. Most small streams reached near-bankfull stages, and the Fox River at New Munster, in western Kenosha County, eventually exceeded its 10 foot flood stage by 2.25 feet early at 0000CST on June 14, 2001.The squall line was the tail extension of an intense bow-echo that struck the east-central Wisconsin counties of Waushara, Winnebago, Calumet, and Manitowoc with hurricane-force, down-burst winds. Twenty-four hours earlier, the bow-echo/squall line was a cluster of thunderstorms over eastern Montana. Synpotically, a warm front extended from central Minnesota to southwest Wisconsin to just south of Chicago. Aloft, a 500mb short-wave trough moved east across North Dakota and then moved southeast across Minnesota and Wisconsin. Strong warm-air advection between 850 and 700mb fueled the thunderstorm complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 11, 1:48 PM CST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 248 PM CDT MON JUN 11 2001 FCST FOCUS ON SVR STORM CHCS TONIGHT. VISIBILE SATELLITE IMAGES SHOW CU DVLPG ALONG AXIS OF MAX LOW LVL MOISTURE CONVERG ALONG WARM FNT...FM RST TO MLI. TEMPS OF 90F AND DEW PTS IN THE LOW TO MID 70S SOUTH OF THE FNT...PROVIDING PLENTY OF FUEL FOR STORMS. WARM MID LVLS IN VCNTY OF FNT (18Z DVN SNDG HAS +10C AT 700 MB) PREVENTING ANY CONVECTION ATTM. BUFKIT SNDGS SHOW MAX INSTABILITY ACROSS THE CWA FORECAST BETWEEN 7 PM AND MIDNIGHT...WITH REMOVING THE MID LVL CAP THE KEY TO POSSIBLE SEVERE WEATHER. MID LVL COOLING ASSOC WITH SHRT WV ERODES CAP WITH H7 TEMPS DOWN TO AROUND +6C. FCST CORFIDI VECTORS FM ETA...SHOW CELLS THAT DVLP IN VCNTY OF SE MN/WRM WI TURNING SE TWD SRN WI. MSN ETA SOUNDING...HAS CAPES OF 2050J/KG AND LI/S OF -5 TO-6 AT 02Z. AFTER SHRT WV MOVES EAST OF STATE...H7 TEMPS CLIMB BACK TO NEAR +10 IN WRN CWA AT 06Z...AND ACROSS ALL BUT THE FAR EAST BY 12Z...SIGNALING A PROBABLE END TO THE SVR THREAT. CONRAD ANIMATION OF FCST SNDGS SHOW SEVERE THREAT WOULD BE MAINLY SVR WIND/DERECHO EVENT FOR OUR CWA. BOUNDRIES LAYED OUT BY ANY CONVECTION TONIGHT AND LINGERING SFC TROF COULD BE THE FOCUS FOR MORE CONVECTION INTO TUE...WITH WEAK DISTURBANCES MOVG ACROSS RGN. WRMFNT MOVS WELL NORTH OF CWA BY WED... WITH 90S EXPECTED IN SRN CWA UNDER PLENTY OF SUNSHINE. NEXT THREAT OF PCPN COMES ON THUR AS LARGE UPR LOW CROSSES THE NRN PLAINS AND SWINGS A SFC LOW THRU NE MN WITH A TRAILING CDFNT ACROSS STATE. MOS GUID TEMPS LOOKING GUD...BUT A LITTLE COOL FOR WED. .MKX...NONE. REM
WIZ046-047-051-052-056>060-062>072-120500- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT MON JUN 11 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH-CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF MADISON LATER THIS EVENING OR TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATER THIS EVENING OR TONIGHT. DISCUSSION... A WARM FRONT NEAR THE WISCONSIN AND ILLINOIS BORDER IS EXPECTED TO ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS EVENING INTO TONIGHT. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN IOWA OR MINNESOTA NEAR THE FRONT AND MOVE EASTWARD INTO SOUTHERN WISCONSIN DURING THAT TIME. SOME OF THESE THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOS ARE ALSO POSSIBLE. SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED LATER THIS EVENING OR TONIGHT. OUTLOOK FOR TUESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH-CENTRAL AND SOUTHEAST WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ONCE AGAIN.
WIZ046-047-051-052-056>060-062>072-120130- SPECIAL WEATHER STATEMENT...CORRECTED LAST PARAGRAPH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 720 PM CDT MON JUN 11 2001 ...SEVERE THUNDERSTORMS BEARING DOWN ON SOUTH CENTRAL WISCONSIN... INTENSE THUNDERSTORMS WERE OCCURRING ABOUT 80 MILES NORTHWEST OF THE REEDSBURG AREA IN SOUTH CENTRAL WISCONSIN. REEDBURG IS LOCATED IN SAUK COUNTY. THESE STORMS...SOME OF WHICH WERE SEVERE...WERE HEADING TO THE EAST SOUTHEAST AT 35 TO 40 MPH. BETWEEN 720 PM AND 820 PM...THE STORMS WILL STAY OFF TO THE NORTHWEST OF THE REEDSBURG AND WESTFIELD AREAS...BUT THE CLUSTER OF STORMS WILL APPROACH. PEOPLE IN SAUK AND MARQUETTE COUNTIES WILL BE THE FIRST TO BE AFFECTED BY THIS CLUSTER OF THUNDERSTORMS...AND SHOULD BE PREPARED FOR THEIR ARRIVAL AFTER 830 PM. THE MADISON AREA SHOULD BE ESPECIALLY ALERT FOR THESE STORMS AFTER 930 PM. SOUTHEAST WISCONSIN WILL SEE THE BLOWOFF CLOUDS FROM THESE STORMS...BUT CONDITIONS WILL REMAIN QUIET THROUGH AT LEAST 10 PM...PROBABLY EVEN LATER. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR A PORTION OF SOUTHERN WISCONSIN. COLLAR "
WIZ046-047-051-052-056>060-062>072-120215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 810 PM CDT MON JUN 11 2001 ...INCREASING POTENTIAL FOR WIND DAMAGE NOTED ON SULLIVAN RADAR... THE WEATHER SERVICE DOPPLER RADAR IN SULLIVAN IS SHOWING TRENDS TOWARDS WIND DAMAGE ACROSS PARTS OF SOUTH CENTRAL WISCONSIN. THE AREA MOST AT RISK IS SETTING UP TO BE FROM MARQUETTE COUNTY EASTWARD TO GREEN LAKE COUNTY. THE STORMS WERE STILL 40 MILES NORTH OF THIS AREA...BUT THERE IS POTENTIAL THAT THESE STORMS WILL ACCELERATE AND PRODUCE WIND DAMAGE...AS WINDS EXCEED 60 MPH. BEST ESTIMATE ON THE TIME FRAME IS BETWEEN 840 PM AND 940 PM IN THOSE AREAS. THIS AREA IS ALSO UNDER A TORNADO WATCH...SO BE EXTRA CAUTION IS MOST CERTAINLY ADVISED IN GREEN LAKE AND MARQUETTE COUNTIES OVER THE NEXT COUPLE OF HOURS. THE REST OF SOUTHERN WISCONSIN WILL REMAIN QUIET FOR THE TIME BEING. BUT ALL AREAS SHOULD. REMAIN ALERT AS THE NIGHTTIME HOURS ROLL ALONG. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR A PORTION OF SOUTHERN WISCONSIN. COLLAR
WIZ051-052-056>060-062>072-120300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 845 PM CDT MON JUN 11 2001 ...LINE OF SEVERE THUNDERSTORMS HEADED INTO SOUTHERN WISCONSIN... A LINE OF THUNDERSTORMS IN CENTRAL WISCONSIN WAS MOVING SOUTHEAST TOWARDS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. AT THE PRESENT MOVEMENT...THESE THUNDERSTORMS WILL AFFECT THE BARABOO TO FOND DU LAC AREAS BY 930 PM...AND OTHER AREAS OF SOUTHERN WISCONSIN BETWEEN 10 PM AND MIDNIGHT. HAIL AND STRONG WINDS CAN BE EXPECTED WITH SOME OF THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR A PORTION OF SOUTHERN WISCONSIN.
The national radar mosaic for the moment the first event began.
19 thunderstorm wind, 4 tornado, 1 lightning. Local standard time, as filed.
A brief, weak, tornado damaged one home, one barn, and uprooted several trees. This tornado was embedded in a solid line of thunderstorms, and apparently formed on the left side of a pronounced downburst on the leading edge of the line. On the Milwaukee-Sullivan WSR-88D, a mesocyclone and tornado-vortex signature were observed.
A tornado spun up 4 miles north of Fox Lake in northwest Dodge County, and moved southeast through the grounds of the Fox Lake State Correctional Institute, before dissipating 4 miles east of Fox Lake. At the Correctional Institute, the tornado bent several fence sections, cut off power, burst two water mains, and smashed windows in the recreation hall. Security guards reported a "lifting" force and "popping ears" as the tornado passed overhead. Northeast and east of Fox Lake, the tornado destroyed 2 barns, severely damaged a third barn, and damaged 1 home, 3 silos, and 2 pole sheds. Although the maximum path width was 75 yards, the average path width was closer to 40 yards.
A weak (F0) tornado spun up 1 mile north/northwest of Rubicon in southeast Dodge County, and moved southeast before exiting the county at a point 2 miles east/southeast of Rubicon. While in Dodge County, it pulled down or uprooted many trees. This tornado then moved through Washington County, giving a glancing blow to the city of Hartford. Associated winds were in the 52 to 61 knot range (60 to 70 mph).
This tornado entered Washington County 2.2 miles west/northwest of Hartford, after spinning up just north/northwest of Rubicon in Dodge County. It traveled southeast and intensified to a F1 rating (winds about 78 to 87 knots, or 90 to 100 mph) as it cut across the southwest part of Hartford. This tornado inflicted minor damage on 250 homes, major damage to 5 homes, and minor damage to 3 businesses. Additional tornado-related costs, such as debris removal, protective measures, etc, amounted to $102,100.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyThe tornado archive for Wisconsin, 2001Warnings in Wisconsin, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256576, 5256578, 5256580, 5256577, 5256579, 5255230, 5256581, 5255672, 5255223, 5255224, 5255227, 5255671, 5255226, 5255229, 5255225, 5256163, 5255228, 5255670, 5256161, 5256164, 5256162, 5255669, 5256166, 5256165.